Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 11, 2013, 7:47 PM EDT for Polk County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2013, 7:47 PM EDT (23:47 UTC)
- Expired
- Apr 11, 2013, 8:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 8:10 PM EDT | TSTM WND DMG | Benton, TN | 1 TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 6:36 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188
WUUS54 KMRX 112347
SVRMRX
TNC139-120030-
/O.NEW.KMRX.SV.W.0013.130411T2347Z-130412T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT THU APR 11 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POLK COUNTY IN EAST TENNESSEE...
* UNTIL 830 PM EDT
* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES
EAST OF RINGGOLD...OR 22 MILES SOUTH OF BENTON...AND WAS MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BENTON...DUCKTOWN...CONASAUGA...BIG FROG MOUNTAIN...PARKSVILLE...
COPPERHILL...ARCHVILLE...RELIANCE AND TURTLETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM FRIDAY MORNING FOR
SOUTHEAST TENNESSEE.
&&
LAT...LON 3499 8477 3508 8474 3510 8474 3516 8470
3522 8470 3524 8472 3527 8467 3527 8451
3525 8438 3521 8433 3521 8429 3498 8433
TIME...MOT...LOC 2346Z 213DEG 39KT 3488 8474
$$
DMG1 follow-up statement
384
WWUS54 KMRX 120010
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT THU APR 11 2013
TNC139-120030-
/O.CON.KMRX.SV.W.0013.000000T0000Z-130412T0030Z/
POLK TN-
810 PM EDT THU APR 11 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR POLK COUNTY...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ARCHVILLE...OR 8 MILES WEST OF DUCKTOWN...MOVING
NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF POLK
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
&&
LAT...LON 3499 8477 3508 8474 3510 8474 3516 8470
3522 8470 3524 8472 3527 8467 3527 8451
3525 8438 3521 8433 3521 8429 3498 8433
TIME...MOT...LOC 0010Z 219DEG 46KT 3511 8450
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:15 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 11, 3:15 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT THU APR 11 2013 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE PRIMARY FOCUS OF THE FORECAST WILL BE THE THREAT FOR SEVERE WEATHER THIS EVENING ACROSS THE FORECAST AREA. THE COLD FRONT IS CURRENTLY LOCATED BACK ACROSS WEST TN. MODELS HAVE CONTINUED TO TREND SLOWER WITH THE TIMING OF THE FRONT AND ITS ASSOCIATED SQUALL LINE. SHOWERS AND THUNDERSTORMS ARE CURRENTLY ONGOING ACROSS MIDDLE TN. THESE STORMS ARE EXPECTED TO STRENGTHEN LATER THIS AFTERNOON...AS FRONTOGENETIC FORCING RAMPS UP DURING THE AFTERNOON/EARLY EVENING HOURS. THE MAIN LINE OF CONVECTION WILL PROBABLY ARRIVE ON THE PLATEAU BETWEEN 21Z TO 00Z...ACROSS THE CENTRAL VALLEY AND SOUTHWEST NC BETWEEN 00Z AND 03Z...AND ACROSS NORTHEAST TN AND SOUTHWEST VA BETWEEN 03Z AND 05Z. HOWEVER...SCATTERED STORMS COULD DEVELOP OUT AHEAD OF THIS MAIN LINE...ESPECIALLY AS WE BECOME INCREASINGLY MORE UNSTABLE LATER THIS AFTERNOON. SOUNDINGS INDICATE CAPE VALUES APPROACHING 600 TO 1200 J/KG BY LATE AFTERNOON/EARLY EVENING. THE INSTABILITY...COMBINED WITH STRONG UPPER-LEVEL DYNAMICS...WILL ALLOW FOR STRONG TO SEVERE STORMS TO DEVELOP OVER THE FORECAST AREA. MEAN FLOW IS NEARLY PARALLEL TO THE FRONT...WHICH SHOULD ALLOW STORM MODE TO STAY MAINLY LINEAR. EVEN THOUGH THERE IS A LACK OF DIRECTIONAL SHEAR...SPEED SHEAR COULD ALLOW FOR AN ISOLATED EMBEDDED SUPERCELL WITHIN THE LINE. THE MAIN THREATS EXPECTED WITH THESE STORMS WILL BE DAMAGING WINDS AND HAIL UP TO ONE INCH...THOUGH A BRIEF ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. IT IS WORTH MENTIONING THAT THE SOUTHERN VALLEY HAS A SLIGHTLY HIGHER RISK FOR AN ISOLATED TORNADO AS PARAMETERS ARE A LITTLE MORE FAVORABLE. SPC CURRENTLY HAS THE MAJORITY OF THE CWA UNDER A 2% TOR RISK WHILE THE EXTREME SOUTHERN AREAS ARE UNDER A 5% RISK. IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL COULD POSE A PROBLEM AS WELL. GIVEN THE SLOW MOVING NATURE OF THE FRONT... COMBINED WITH HIGH PWATS ACROSS THE REGION...THE POTENTIAL FOR HEAVY RAINFALL/TRAINING IS POSSIBLE. SOUNDINGS INDICATE PWAT VALUES RANGING FROM 1.61 SOUTH TO 1.3 NORTH ACROSS THE FORECAST AREA ARE POSSIBLE BY THIS EVENING. BASED ON CLIMATOLOGY...THESE VALUES ARE NEAR/ABOVE THE 99TH PERCENTILE FOR THIS TIME OF YEAR. THIS MEANS THERE IS THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING ACROSS THE REGION. AFTER 06Z TO 09Z...THE HEAVIEST ACTIVITY WILL BEGIN TO PUSH EAST ACROSS THE MOUNTAINS INTO NORTH CAROLINA...WITH MOST OF THE FORECAST AREA DRYING OUT BY DAYBREAK ON FRIDAY MORNING. TEMPERATURES WILL BE CLOSE TO NORMAL ON FRIDAY. DRY WEATHER AND A GRADUAL WARMING TREND RETURN FOR THE WEEKEND AS SURFACE AND UPPER RIDGE RETURN. .LONG TERM (SUNDAY THROUGH THURSDAY)...ON SUNDAY...WEAK RIDGING CONTINUES TO BUILD IN FOR DRY AND A BIT WARMER CONDITION. A COUPLE OF WEAK IMPULSE IN THE UPPER FLOW WILL MOVE THROUGH SUNDAY NIGHT THROUGH TUESDAY. THIS WILL AID IN MAINLY DIURNALLY DRIVEN CONVECTION AND HAVE KEPT LOW POPS IN PLACE FOR THIS PERIOD. A COLD FRONT WILL PUSH INTO THE AREA WEDNESDAY NIGHT OR THURSDAY... PROVIDING OUR BEST CHANCE OF CONVECTION FOR THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 52 68 43 72 45 / 100 0 0 0 0 KNOXVILLE AIRPORT, TN 55 67 43 67 43 / 100 10 10 0 0 OAK RIDGE, TN 53 68 42 68 41 / 100 10 10 0 10 TRI CITIES AIRPORT, TN 57 68 41 69 36 / 100 20 10 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SR/MJB
Hazardous weather outlook, Apr 11, 3:56 AM EDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 356 AM EDT THU APR 11 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 356 AM EDT THU APR 11 2013 /256 AM CDT THU APR 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP BY LATE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT...WITH SCATTERED STRONG TO SEVERE STORMS ALSO POSSIBLE OUT AHEAD OF THIS FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS OF 60 MPH OR GREATER...LARGE HAIL...AND ISOLATED TORNADOES. HEAVY RAINFALL ASSOCIATED WITH THE STRONGEST STORMS COULD ALSO CAUSE LOCALIZED FLOODING OF LOW LYING OR FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THROUGH EARLY TONIGHT. AMP/TG
In the hours before
Special weather statement, Apr 11, 6:08 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 608 PM EDT THU APR 11 2013 TNZ081-082-098-112300- BLEDSOE TN-MARION TN-SEQUATCHIE TN- 508 PM CDT THU APR 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 600 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR WHITWELL...WHICH WERE MOVING NORTH AT 55 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Apr 11, 6:19 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 619 PM EDT THU APR 11 2013 TNZ012-112245- SCOTT TN- 619 PM EDT THU APR 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 645 PM EDT... AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF ONEIDA...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME NORTHERN SCOTT COUNTY...NEAR BIG SOUTH FORK.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 6:45 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 60 min |
| Apr 11, 6:52 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Rhea, Sequatchie | 53 min |
| Apr 11, 7:31 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Marion, Sequatchie | 119 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.